Drought, Whitfield
- When
- April 1, 12:00 AM EST to April 30, 11:59 PM EST
- Where
- Whitfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.806, -84.967 (the zone’s center; the record gives no point)
Long term drought conditions over north Georgia continued to improve through April, while the short term drought over central and south Georgia worsened. By the end of the month, the D3 Extreme Drought area improved to include only eight counties in north Georgia, all in northeast Georgia.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Long term drought conditions over north Georgia continued to improve through April, while the short term drought over central and south Georgia worsened.
By the end of the month, the D3 Extreme Drought area improved to include only eight counties in north Georgia, all in northeast Georgia. The D2 Severe Drought area also improved to include generally a one-county periphery around the Extreme Drought. The recovery across north Georgia was fueled by an active weather pattern and above normal rainfall. Areas north of the Interstate 20 corridor received 5 to 15 inches of rain in April, or 150 to 400 percent of normal.
The short term drought conditions worsened across central and south Georgia through the month, with the D1 Moderate Drought encompassing a large area south of a line from LaGrange, to Barnesville, to Eatonton, to Louisville. This area received 1 to 6 inches of rain, or 25 to 150 percent of normal.
Rainfall deficits during this period continued to improve, with many climate sites reporting 365-day deficits of under 12 inches, or a total rainfall that was 75 to 95 percent of normal. Northeast Atlanta (KPDK), West Atlanta (KFTY), Gainesville (KGVL), and Peachtree City (KFFC) continued to have a rainfall deficits exceeding 16 inches.
By the end of April, reservoirs in north and central Georgia were continuing to recover, and many were on track to fill to expected summer pool levels. Lake Allatoona, West Point, and Carters ended the month within 2 feet of the summer pool level. The headwaters of the Chattahoochee River upstream of Lake Lanier still suffered from extremely low stream flows through the month, and although pool elevations increased, Lake Lanier ended April 8 feet below summer pool.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 31, 9:25 PM EST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 1025 PM EDT Fri Mar 31 2017 .UPDATE... Forecast on track for this near term as high pressure continues to build in and mostly clear skies prevail aside from far north GA with lingering stratocu. Should be on track for lows in upper 40s to low 50s for most locales. Previous discussion follows... Baker && .PREV DISCUSSION... /Issued 759 PM EDT Fri Mar 31 2017/ .SHORT TERM /Tonight through Saturday Night/... A cold front will continue to move through central GA this afternoon with the apparent surface low spinning across the Ohio River Valley moving into the mid-Atlantic. This will bring residual wrap around low level moisture across portions of north Georgia through the remainder of the afternoon hours. Meanwhile cloud cover across central GA will diminish as the front exits. Gusty northwest winds will diminish around sunset through the overnight with clearing skies as surface high pressure/drier airmass moves into the area. With some radiational cooling, lows will drop into the mid 40s to low 50s area wide. One of the nicest days of the year is in store for Saturday and no...this is not an April Fools joke! It will be beautiful with light west winds and temperatures rebounding into the mid 60s across the higher elevations to around 80 across central GA. Surface high pressure will continue to build into the area from the northwest with upper level ridging moving overhead. The surface high shifting out of the mid-west will continue to track east to the Ohio River Valley by Saturday evening, eventually migrating into the mid Atlantic. This will mean veering wind to the northeast by early Sunday morning with high pressure wedging down into north/central GA. Low temperatures will be similar to Friday night, in the mid 40s to mid 50s (apart from the cooler conditions in the higher terrain). 26 && .LONG TERM /Sunday through Friday/... No changes have been made to the extended. Next short wave trough still on track to affect the forecast area late Sunday night into Monday. Previous discussion is included below. 41 PREV DISCUSSION... /issued 345 AM EDT Fri Mar 31 2017/ LONG TERM /Saturday Night through Thursday/... The long term starts out with dry weather expected for Saturday night and Sunday as an upper level ridge drifts across the area. Forecast low temperatures are running near to about 4 degrees below normal Saturday night and Forecast high temperatures are running around 10 degrees above normal for Sunday. A wet forecast returns for Monday as a moist upper level trough moves over the lower-mid MS valley with a warm moist southerly flow across the area. The associated cold front is rather weak. Shower chances increase Sunday night and maximize on Monday...tailing off Monday night. Thunderstorm chances return on Monday. The system exits the area later Monday night or early Tuesday. The models are inconsistent handling the next system on Wednesday through Thursday with the GFS much wetter and deeper with the upper trough than the European as a cold front moves across the area. Mainly a model blend of chance pops during this time frame. Forecast Temperatures are expected to be above normal except for maybe on Thursday with temperatures near or slightly below normal. BDL && .AVIATION... 00Z Update... VFR and mostly clear conditions thru period as high pressure builds into area. Winds will be NW and gusts should decrease soon so 5-7 kts for much of overnight with mainly 10 kts Saturday. Any wind shift NE is just beyond end of fcst period. //ATL Confidence...00Z Update... High on all elements. Baker && .PRELIMINARY POINT TEMPS/POPS... Athens 50 79 50 79 / 0 0 0 0 Atlanta 51 75 52 80 / 0 0 0 0 Blairsville 45 69 44 74 / 0 0 0 0 Cartersville 48 73 47 79 / 0 0 0 0 Columbus 53 81 54 85 / 0 0 0 0 Gainesville 49 75 49 76 / 0 0 0 0 Macon 51 81 51 83 / 0 0 0 0 Rome 47 74 47 80 / 0 0 0 0 Peachtree City 48 77 49 82 / 0 0 0 0 Vidalia 55 83 55 84 / 0 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...26/Baker LONG TERM....41 AVIATION...Baker
Hazardous Weather Outlook National Weather Service Peachtree City GA 557 PM EDT Fri Mar 31 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-012200- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 557 PM EDT Fri Mar 31 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... The next chance for thunderstorms will be Monday and Monday night as a strong storm system moves across the Lower to mid Mississippi Valley region. There will be a chance for storms Wednesday and Thursday as well. No hazardous weather is expected Saturday, Sunday and Tuesday, at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The national radar mosaic for the moment the first event began.
26 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690392, 690393, 690394, 690395, 690396, 690397, 690398, 690399, 690400, 690401, 690402, 690404, 690405, 690406, 690407, 690408, 690409, 690410, 690411, 690412, 690413, 690414, 690415, 690416, 690417, 690418.